Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 72, NWS Milwaukee, WI

September 2, 2018Iowa County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 2, 2018, 3:21 PM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2018, 3:21 PM CDT (20:21 UTC)
Expired
Sep 2, 2018, 3:45 PM CDT
In force
24 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Iowa County, WI, Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 130 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 3:25 PM CDTTSTM WND DMG1 Ese Mineral Point, WIDELAYED REPORT. IOWA COUNTY EMERGENCY MANAGEMENT REPORTED 4 TO 5 DIAMETER TREE BRANCHES DOWN IN MINERAL POINT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

342 
WUUS53 KMKX 022021
SVRMKX
WIC049-065-022045-
/O.NEW.KMKX.SV.W.0072.180902T2021Z-180902T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
321 PM CDT SUN SEP 2 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lafayette County in south central Wisconsin...
  South central Iowa County in south central Wisconsin...

* Until 345 PM CDT.

* At 321 PM CDT, a severe thunderstorm was located near Cuba City, or
  near Platteville, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mineral Point, Darlington and Belmont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4288 9012 4263 9001 4260 9042 4274 9043
TIME...MOT...LOC 2021Z 250DEG 23KT 4266 9041 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

DDV
1 follow-up statement
000 
WWUS53 KMKX 022032
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
332 PM CDT SUN SEP 2 2018

WIC049-065-022045-
/O.CON.KMKX.SV.W.0072.000000T0000Z-180902T2045Z/
Lafayette WI-Iowa WI-
332 PM CDT SUN SEP 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN LAFAYETTE AND SOUTH CENTRAL IOWA COUNTIES...

At 332 PM CDT, a severe thunderstorm was located near Belmont, or 8
miles southeast of Platteville, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mineral Point, Darlington, Belmont and Leslie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4266 9002 4265 9037 4276 9040 4288 9012
TIME...MOT...LOC 2032Z 250DEG 23KT 4269 9031 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

DDV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:20 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 2, 2:20 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
220 PM CDT SUN SEP 2 2018

.TONIGHT AND MONDAY...Forecast Confidence - Medium to High.

A swath of persistent lift within an unstable and very moist airmass
will kick off multiple rounds of showers and storms this afternoon
through Monday. A few storms could approach or reach severe limits
this afternoon into tonight given the instability and marginal
shear. The bigger concern may be heavy rainfall, as storms could go
through the same areas into tonight, especially south of Madison and
Milwaukee. Fortunately, these areas have mostly stayed away from the
higher rainfall totals over the last couple weeks and can thus take
more water than areas farther north.

Mostly cloudy skies and high dewpoints will result in above normal
temps tonight. The clouds and rain should keep highs back to near
normal during the day tomorrow.

.MONDAY NIGHT THROUGH WEDNESDAY...Forecast Confidence - Medium.

Will continue high chance to likely convection threat Monday night
as increasing low level southerly winds pull surge of additional
warm air and moisture advection across southern WI.  Later in the
night, the advection shifts north of the area, taking with it the
bulk of the convection.  Short term guidance in reasonable agreement
on warm front advancing into central WI by 12Z/04.  May be dry for
most of Tuesday as main forcing during the day to the north and
west.  However due to high moisture and potential for outflow
boundaries in the area, wl continue lower chance potential. Shifting
steering winds to more zonal pattern across the northern Plains will
carry a cold front into northern and central WI Tuesday night, and
across southern WI on Wednesday.  ECMWF has southward progression a
bit slower, and doesn't clear the southeast until later Wednesday
night. Threat for heavy rainfall to continue through this
period.

.EXTENDED PERIOD...

.WEDNESDAY NIGHT THROUGH SUNDAY...Forecast Confidence - Medium
trending Low.

Increasing zonal flow across the upper midwest and Great Lakes due
to passing Canadian low pressue will carry a weak front across
southern WI later Wednesday into Wednesday night.  Both the GFS and
ECMWF have been slowing the southeast progression of the front so
will be keeping chances for convection in through Thursday. The
threat for strong to severe convection will be shifting south with
the front by Wednesday night.  However due to the proximity of the
front, need to hang onto chances into Thursday.  Despite a northeast
drier air flow around passing high pressure to the north, the upper
level steering winds will remain WSW into the weekend.  A tightening
baroclinic zone will be situated the region.  This would allow any
isentropic lift over the zone to possibly generate more -shra for
the area Friday through Sunday.  The Medium range guidance in
considerable disagreement regarding the location and evolution of a
central/southern Plains short wave trof and its eventual track.  GFS
brings weak low pressure and widespread precipitation to the area
Friday and Saturday, while Canadian NH is much drier for our area.
The ECMWF shows the potential for showers in the cool easterly flow
but no significant precipitation or passing low pressure.  GFS
ensembles show considerable variability at the end of the week, and
WPC Blended forecast favoring the ECMWF and ECMWF blends along with
the GEFS mean over the GFS.  For now, wl have a mention of
precipitation chances for the later periods, but expect QPF amounts
to remain lighter.  Daytime temperatures will cool off considerably
behind the passing front on Thursday with more seasonal temperatures
continuing through the weekend.

&&

.AVIATION(21Z TAFS)...Showers and storms are likely this
afternoon into tonight and again on Monday. MVFR ceilings should
improve to VFR for the most part by late afternoon. VFR conditions
are then expected for this evening into tonight, outside of lower
ceilings and visibilities within thunderstorms. May see another
round of MVFR ceilings Monday morning into early afternoon.

&&

.MARINE...Winds and waves are expected to remain below Small Craft
Advisory levels for the next few days. There will be a chance for
thunderstorms each day into mid-week.

Will have to keep an eye out for more fog tomorrow when winds become
onshore again.

&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.

TONIGHT AND MONDAY/AVIATION/MARINE...DDV
MONDAY NIGHT THROUGH SUNDAY...MBK
Hazardous weather outlook, Sep 2, 9:04 AM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
904 AM CDT Sun Sep 2 2018

WIZ046-047-051-052-056>060-062>072-031415-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
904 AM CDT Sun Sep 2 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop from mid
afternoon through the evening. Heavy rainfall could produce
localized flash flooding. Damaging winds are the main threat,
although large hail is possible.

Record river flooding will continue along the Baraboo River while
new flooding is expected to occur across the Rock and Crawfish
River basins. Also, high water levels causing dam gate releases
will continue to cause areas of flooding in parts of downtown
Madison.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

River flooding is expected in central Wisconsin through late in
the week. Areal flooding will also continue in parts of downtown
Madison.

There are chances for thunderstorms into Friday. Heavy rain and
flash flooding are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed this afternoon and tonight. Also,
your rainfall reports will be appreciated through the next week to
assist with areal and river flooding forecasts.

LMZ643>646-031415-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
904 AM CDT Sun Sep 2 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

Another round of scattered thunderstorms is likely from late
afternoon through the evening. Damaging winds are the main threat,
although large hail is possible.Thunderstorms will gradually diminish from southwest to northeast
this morning.

Fog may become dense at times in the near shore waters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are chances for thunderstorms through Friday.

www.weather.gov/mkx

MBK

In the hours before

Local storm report, Sep 2, 9:28 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
928 AM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       NORTH FREEDOM           43.46N 89.86W
09/02/2018  M1.15 INCH       SAUK               WI   CO-OP OBSERVER

&&

PC
Local storm report, Sep 2, 9:43 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
943 AM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       2 S BLANCHARDVILLE      42.78N 89.86W
09/02/2018  M1.50 INCH       LAFAYETTE          WI   CO-OP OBSERVER

0700 AM     HEAVY RAIN       ALLENTON                43.43N 88.34W
09/02/2018  M1.08 INCH       WASHINGTON         WI   CO-OP OBSERVER

0700 AM     HEAVY RAIN       BELOIT                  42.53N 89.02W
09/02/2018  M2.47 INCH       ROCK               WI   CO-OP OBSERVER

0700 AM     HEAVY RAIN       MONROE                  42.60N 89.64W
09/02/2018  M1.19 INCH       GREEN              WI   CO-OP OBSERVER

0700 AM     HEAVY RAIN       BRODHEAD                42.62N 89.38W
09/02/2018  M1.30 INCH       GREEN              WI   CO-OP OBSERVER

0700 AM     HEAVY RAIN       PORTAGE                 43.55N 89.47W
09/02/2018  M1.67 INCH       COLUMBIA           WI   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 S GRAFTON             43.31N 87.95W
09/02/2018  M1.01 INCH       OZAUKEE            WI   CO-OP OBSERVER

&&

PC
Local storm report, Sep 2, 10:17 AM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1017 AM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 NE DODGEVILLE         43.00N 90.10W
09/02/2018  M1.41 INCH       IOWA               WI   EMERGENCY MNGR

&&

PC
Special weather statement, Sep 2, 2:44 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
244 PM CDT SUN SEP 2 2018

WIZ051-052-022015-
Sheboygan-Fond Du Lac-
244 PM CDT SUN SEP 2 2018

...A DEVELOPING THUNDERSTORM WILL AFFECT NORTHEASTERN FOND DU LAC
COUNTY INCLUDING SOUTHERN LAKE WINNEBAGO...

At 242 PM CDT, a strong thunderstorm was located near North Fond Du
Lac, moving northeast at 55 mph.

Wind gusts of 30 to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fond Du Lac, North Fond Du Lac, Southern Lake Winnebago, Taycheedah,
Peebles, Marytown, Johnsburg and Pipe.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Boaters on Lake Winnebago should consider seeking safe harbor until
the storm passes.

LAT...LON 4389 8816 4389 8814 4373 8860 4389 8872
      4390 8870 4389 8841 4394 8840 4394 8817
TIME...MOT...LOC 1942Z 240DEG 49KT 4385 8857

MBK
Special weather statement, Sep 2, 2:52 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
252 PM CDT SUN SEP 2 2018

WIZ062-067-022015-
Lafayette-Iowa-
252 PM CDT SUN SEP 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAFAYETTE AND
SOUTHWESTERN IOWA COUNTIES...

At 252 PM CDT, a strong thunderstorm was located over Platteville,
moving northeast at 30 mph.

Wind gusts of 40 yo 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dodgeville, Mineral Point, Belmont, Linden, Rewey, Platte Mounds,
London and Leslie.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4299 9017 4276 8998 4261 9042 4284 9043
TIME...MOT...LOC 1952Z 238DEG 27KT 4271 9045

MBK
Special weather statement, Sep 2, 3:15 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
315 PM CDT SUN SEP 2 2018

WIZ056-057-022045-
Columbia-Sauk-
315 PM CDT SUN SEP 2 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLUMBIA AND EAST
CENTRAL SAUK COUNTIES...

At 315 PM CDT, a strong thunderstorm was located near Lake Wisconsin,
moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Baraboo, Portage, Lake Wisconsin, Poynette, Pardeeville, Rio,
Wyocena, Merrimac, Harmony Grove, Interstate 90/94 Interchange, Okee
and Devils Lake St Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4348 8914 4329 8965 4344 8978 4364 8945
      4364 8928
TIME...MOT...LOC 2015Z 236DEG 29KT 4342 8963

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 11:53 PM CDTSpecial Weather StatementMKXGreen, Lafayette, Rock, Walworth52 min
Sep 2, 12:32 AM CDTSpecial Weather StatementMKXGreen, Iowa, Lafayette, Rock, Walworth43 min
Sep 2, 1:07 AM CDTSpecial Weather StatementMKXDane, Sauk23 min
Sep 2, 4:47 AM CDTRiver Flood WatchMKXGreen Lake6 days
Sep 2, 2:44 PM CDTSpecial Weather StatementMKXFond du Lac31 min
Sep 2, 2:52 PM CDTSpecial Weather StatementMKXLafayette23 min
Sep 2, 3:15 PM CDTSpecial Weather StatementMKXColumbia30 min
Sep 2, 3:32 PM CDTSpecial Weather StatementMKXDane28 min
Sep 2, 3:36 PM CDTAreal Flood AdvisoryMKXDane, Green, Iowa, Lafayette2 hr
Sep 2, 3:57 PM CDTSpecial Weather StatementMKXLafayette33 min
Sep 2, 4:20 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette40 min
Sep 2, 4:24 PM CDTSpecial Weather StatementMKXDane36 min
Sep 2, 4:39 PM CDTAreal Flood AdvisoryMKXColumbia, Dane, Dodge, Green, Iowa, Jefferson and 1 more3 hr
Sep 2, 4:49 PM CDTSpecial Marine WarningMKX25 min
Sep 2, 4:58 PM CDTAreal Flood AdvisoryMKXDodge, Fond du Lac, Ozaukee, Sheboygan, Washington3 hr
Sep 2, 5:17 PM CDTSpecial Weather StatementMKXDane58 min
Sep 2, 5:35 PM CDTAreal Flood AdvisoryMKXDane, Dodge, Green, Jefferson, Lafayette, Rock and 1 more3 hr
Sep 2, 5:37 PM CDTSpecial Weather StatementMKXGreen23 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.